A recent study finds that Zocor and other statin drugs may lead to an increased risk of cataracts–another alarming Zocor side effect for patients to heed. Zocor is a synthetic statin used to treat type II diabetes that has been linked to problems such as Zocor muscle injuries and rhabdomyolsis.

In the study published in the August 2012 issue of Optometry and Vision Science, researchers found that using cholesterol-lowering statin drugs such as Zocor may be linked with an increased risk of developing cataracts, characterized by clouding of the eye lenses. The increase in risk is comparable to that of the elevated risk associated with diabetes.

Researchers studied data from 6,400 patients, 452 of whom had type II diabetes. 56 percent of patients with type 2 diabetes took statins such as Zocor, and 16 percent of patients without diabetes also took statins. Both diabetes and use of Zocor and other statins were significantly associated with an increased rate of age-related cataracts. Patients with diabetes who took Zocor or another statin developed cataracts 5.6 years earlier than those who didn’t have diabetes and didn’t take statins.

Previous studies have shown a link between long-term, high dose statin treatments and increased risk of cataracts in animals. The new study suggests that long term statin use may have the same effect in humans.

Concerns about other Zocor side effects such as muscle injury, myopathy and rhabdomyolysis have been investigated by the U.S. Food and Drug Administration (“FDA”). Zocor side effects include pain, fatigue, joint pain, inflammation, and in some cases may even lead to rhabdomyolysis and kidney failure.

The FDA added warnings about Zocor muscle injury side effects to the drug label in June 2011. Patients who took high doses of the drug, 80mg or more, were especially at risk. The FDA recommended that doctors avoid prescribing high dosages of Zocor to new patients due to the risk of severe Zocor side effects.

The lawyers at Bernstein Liebhard LLP are investigating cases on behalf of patients who suffered from Zocor side effects such as muscle injuries, myopathy and rhabdomyolysis or kidney failure. Learn more about how you may file a Zocor lawsuit to seek compensation for your injuries and call (877) 779-1414.

Published October 22, 2012 by